, Volume 6, Issue 2, pp 77-86
Date: 20 Sep 2012

Mechanisms, Manifestations, and Management of Digoxin Toxicity in the Modern Era

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Because of the common use of digoxin and because of its narrow therapeutic index, digoxin toxicity has been prevalent historically and, therefore, most clinicians are well aware of the classical dose/concentration-related signs and symptoms of toxicity. Yet, in the modern era the incidence of digoxin toxicity has been declining for a variety of reasons, including a new (lower) therapeutic range, the development of more effective drug therapies for heart failure, and more accurate dosing methods. In addition, digoxin toxicity, once commonly fatal, can now be quickly and effectively treated by the emergency administration of antidigoxin Fab fragments. Indeed, it may be possible to expand the use of Fab fragments to select patients with non-life-threatening digoxin toxicity, in order to save costs and improve patient comfort. Most cases of digoxin toxicity are caused by inappropriately high dosages, which are usually prescribed in the setting of renal dysfunction, while other cases can be attributed to system errors such as multiple prescriptions, poor patient counseling, or errors in transcribing. With modern computerized prescribing systems, such as direct physician order entry and prompts that alert the clinician to the potential for error, it is possible to decrease the incidence of digoxin toxicity even further. A realistic goal is to nearly eradicate once commonplace digoxin toxicity or at least make its occurrence a rare event.